Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Jul, 1979, Volume 47, Issue 4

Open Access and Extinction<877:OAAE>2.0.CO;2-B
p. 877-882

Peter Berck

This paper reconsiders necessary conditions for extinction of an animal population. Containing many of the models previously developed in the literature, the general model proposed here suggests that (i) conditions for extinction depend exclusively on the relation of a minimum viable population size to the minimum population size at which any exploitation is profitable, (ii) necessary conditions for extinction need not be characterized in terms of returns-to-scale parameters or growth rates as other authors have contended, and (iii) possible short-run shut-down may save a population from extinction if the fish population at the time of shutdown is large enough to sustain the species.

Log In To View Full Content